Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Paducah, KY

April 30, 20174 counties in Kentucky; Gibson County, Posey County, Vanderburgh County, Indiana; Gallatin County, Hardin County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 30, 2017, 11:52 AM CDT for 4 counties in Kentucky; Gibson County, Posey County, Vanderburgh County, Indiana; Gallatin County, Hardin County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 11:52 AM CDT (16:52 UTC)
Expired
Apr 30, 2017, 2:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Hardin County, IL, Gibson County, IN, Posey County, IN, Vanderburgh County, IN, Crittenden County, KY, Henderson County, KY, Livingston County, KY, Union County, KY

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS53 KPAH 301652
FFWPAH
ILC059-069-INC051-129-163-KYC055-101-139-225-301945-
/O.NEW.KPAH.FF.W.0025.170430T1652Z-170430T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1152 AM CDT SUN APR 30 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Hardin County in southern Illinois...
  Gallatin County in southern Illinois...
  Gibson County in southwestern Indiana...
  Vanderburgh County in southwestern Indiana...
  Posey County in southwestern Indiana...
  Western Henderson County in northwestern Kentucky...
  Livingston County in western Kentucky...
  Crittenden County in western Kentucky...
  Union County in northwestern Kentucky...

* Until 245 PM CDT

* At 1151 AM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Areas nearby, 
  receiving similar rainfall totals from this wave of storms, have 
  been reporting creeks and streams out of their banks, and ongoing 
  flooding issues. With similarly saturated grounds and rainfall 
  affecting the warned area, Flash flooding is expected to begin 
  shortly across the warned area.

* Some locations that will experience flooding include...
  Evansville, Princeton, Mount Vernon, Morganfield, Marion, Fort
  Branch, Calvert City, Oakland City, Sturgis, Shawneetown, Melody
  Hill, Breckinridge Center, Haubstadt, Darmstadt, Owensville,
  Rosiclare, Poseyville, Uniontown, Lynnville and Ridgway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3838 8732 3820 8732 3820 8747 3794 8745
      3797 8760 3741 8793 3738 8785 3738 8781
      3713 8821 3698 8823 3706 8834 3703 8852
      3714 8843 3791 8837 3789 8802 3805 8804
      3816 8791 3826 8799 3853 8747

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:38 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 30, 6:38 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Sun Apr 30 2017

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CDT Sun Apr 30 2017

Large MCS over Missouri and Arkansas has spread quickly eastward
at 50 knots into southern IL and western KY early this morning.
This rapid movement was not forecast by any of the models.
Isolated damaging winds along the leading edge have prompted the
issuance of a few warnings overnight. A large area of stratiform
rain has encompassed areas of southeast Missouri and southern
Illinois that have been deluged with 4 to 9 inches over the past
couple days. Therefore, a serious flood situation has evolved. A
record flood crest is predicted on the Current River in the Ozark
foothills, and the river is already within a foot of that record.

Fortunately, today is the final day of the MCS train. A cold front
will sweep east across the region late this afternoon and this
evening. Some showers and isolated storms may linger much of the
night in the Pennyrile region of west Kentucky. Cooler air will
arrive, with lows around 50 tonight. The dry air will hang on
through Tuesday. It will be noticeably cooler Monday, with highs
60 to 65 under lots of wrap-around low clouds beneath the
occluding low to our north. Temps will rebound into the 70's on
Tuesday as plenty of sun returns.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM CDT Sun Apr 30 2017

Another storm system will affect our region on Wednesday and
Wednesday night. Rainfall amounts should not compare to the
excessive amounts over the past couple of days. However, they will
be hydrologically significant. WPC guidance for Wednesday and
Thursday indicates storm totals of 1 to 2 inches. It appears we
will be on the cool and stable side of this low, which will track
eastward across Tennessee. Although some isolated elevated
convection is possible, there is not expected to be a repeat of
MCS activity, which often dumps prolific rainfall amounts on our
region. Highs may end up below model guidance if widespread rain
materializes. At this time, the forecast calls for highs mainly in
the 60's both days.

Friday into Saturday, mainly dry conditions are expected as the
low tracks away from our region. However, some lingering isolated
showers are possible in the cool and unstable cyclonic flow.
Temperatures will remain cool, although increasing sunshine will
make 70 degrees attainable by Saturday.

&&

.AVIATION...
Issued at 638 AM CDT Sun Apr 30 2017

Main forecast issue is timing the periods of heaviest rain and
thunderstorms today. Radar indicates widespread rain and
thunderstorms extending back into the Ozarks of Missouri and
Arkansas. Movement is more toward the north than the east, which
suggests any improvement will be slow to occur today. In fact,
periods of ifr appear increasingly likely. The duration and timing
of ifr conditions is not certain enough to include in tafs at this
time. Winds will become gusty from the south today.

Generally improving conditions are expected tonight in the wake of a
cold front. Vfr conditions are expected at all sites. Winds will
shift into the southwest tonight as skies clear.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>005-014-018-
     019.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Apr 30, 11:41 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.

A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.

In the hours before

Local storm report, Apr 30, 9:20 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            5 SW MOUNT VERNON       38.27N 88.98W
04/30/2017                   JEFFERSON          IL   TRAINED SPOTTER

            MOST CREEKS ARE FULL...SOME CREEKS OVERFLOWING. LOW AREAS
            ARE COMPLETELY FLOODED. TOWNSHIP ROADS IN LOW LYING AREAS
            ARE IMPASSABLE.

&&

DB
Local storm report, Apr 30, 9:49 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E MOUNT VERNON        38.32N 88.82W
04/29/2017  M4.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            RAINFALL FROM 300 PM 4/28 TO 900 AM 4/29. 4+ INCHES.

&&

DB
Local storm report, Apr 30, 11:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       ESE DE SOTO             37.82N 89.23W
04/30/2017  M3.32 INCH       JACKSON            IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       3 S HERRIN              37.76N 89.03W
04/30/2017  M3.76 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       2 ESE BUSH              37.83N 89.10W
04/30/2017  M3.10 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       NNE JONESBORO           37.45N 89.27W
04/30/2017  M3.14 INCH       UNION              IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       3 SE COULTERVILLE       38.15N 89.57W
04/30/2017  M3.00 INCH       PERRY              IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       MOUNT VERNON            38.32N 88.91W
04/30/2017  M2.42 INCH       JEFFERSON          IL   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
04/30/2017  M5.00 INCH       BUTLER             MO   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       E SCOTT CITY            37.22N 89.53W
04/30/2017  M3.40 INCH       SCOTT              MO   COCORAHS

            24 HOUR TOTAL ENDING AT 700 AM

1106 AM     HEAVY RAIN       2 W DEXTER              36.74N 88.33W
04/30/2017  M2.73 INCH       CALLOWAY           KY   COCORAHS

&&

DB
Local storm report, Apr 30, 11:41 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY RAIN       3 SE CLINTON            36.64N 88.96W
04/30/2017  M3.75 INCH       HICKMAN            KY   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

DB
Local storm report, Apr 30, 11:47 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
04/30/2017  M3.15 INCH       SCOTT              MO   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

DB
Local storm report, Apr 30, 11:50 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLOOD            CROSSVILLE              38.16N 88.06W
04/30/2017                   WHITE              IL   TRAINED SPOTTER

            CREEK IN CROSSVILLE QUICKLY BEGINNING TO OVERTOP ITS
            BANKS.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:02 PM CDTSpecial Weather StatementPAHFulton43 min
Apr 30, 2:41 AM CDTSevere Thunderstorm WarningPAHFulton, Hickman34 min
Apr 30, 3:17 AM CDTSpecial Weather StatementPAHCarlisle, Graves, Hickman, Livingston, Lyon, McCracken and 1 more43 min
Apr 30, 3:34 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Livingston, McCracken22 min
Apr 30, 4:10 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Lyon, Trigg50 min
Apr 30, 9:04 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken4 hr
Apr 30, 10:41 AM CDTFlash Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken8 hr
Apr 30, 12:05 PM CDTAreal Flood AdvisoryPAHCaldwell, Daviess, Henderson, Hopkins, Lyon, McLean and 1 more4 hr
Apr 30, 1:00 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman30 min
Apr 30, 1:25 PM CDTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken and 1 more35 min
Apr 30, 1:33 PM CDTRiver Flood WarningPAHLivingston, McCracken17 days
Apr 30, 3:03 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, McLean and 2 more3 hr
Apr 30, 5:47 PM CDTAreal Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken12 hr
Apr 29, 7:04 PM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Perry, Union, Williamson12 hr
Apr 29, 8:02 PM CDTFlash Flood WarningPAHAlexander12 hr
Apr 29, 8:31 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White4 hr
Apr 29, 9:50 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Apr 30, 12:59 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White6 hr
Apr 30, 3:21 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union24 min
Apr 30, 6:52 AM CDTFlash Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more11 hr
Apr 30, 6:59 AM CDTFlash Flood WarningPAHJackson11 hr
Apr 30, 9:16 AM CDTFlash Flood WarningPAHEdwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more8 hr
Apr 30, 5:31 PM CDTAreal Flood WarningPAHJackson12 hr
Apr 30, 5:40 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more12 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Indiana, 2017Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.